Alabama, 2009

Lightning Strike in Alabama, August 4 to 5, 2009

August 4 to 5, 2009 · NWS HUN · 1 event in 1 county or zone

A mesoscale convective system dropped southeast from the middle Mississippi Valley and into the central Tennessee Valley during the late evening on the 4th. Frequent lightning was reported with the storms as they rolled into Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mesoscale convective system dropped southeast from the middle Mississippi Valley and into the central Tennessee Valley during the late evening on the 4th. Frequent lightning was reported with the storms as they rolled into Madison County. Lightning struck a communications tower sending a surge into a home sparking a fire in the city of Hazel Green.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 11:25 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 4, 11:25 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 AM CDT WED AUG 5 2009

.UPDATE...FOR 06Z TAFS/AVIATION DISCUSSION
&&

.AVIATION...DIMINISHING LINE OF TSTMS IS PUSHING SEWD ACROSS EXTREME
NE AL...AWAY FROM THE MAIN TERMINALS FOR NOW. NEXT LINE OF TSTMS OUT
OF WCNTRL TN MAY IMPACT AREAS ACROSS NRN AL BETWEEN 08-10Z FRI...IF
THIS LINE IS ABLE TO HOLD TOGETHER...AS IT DIVES SWD. SCT TO BKN CU
FIELD...WITH CEILINGS ABOVE VFR CRITERIA...IS THEN XPCTED AFTER
14Z...WITH ADDITIONAL TSTM DEVELOPMENT POSSIBLE AFTER 16Z.
&&

.DISCUSSION...POWERFUL MCS CONTINUES TO RACE TOWARD THE SE ACROSS NW
TN THIS EVENING. LATEST SHORT RANGE MODELS THOUGH SHOW THIS ACTIVITY
GRADUALLY WEAKENING AS IT APPROACHES NRN AL AS IT RACES AHEAD OF THE
EMBEDDED VORT MAX ALOFT. MODELS GENERALLY HAVE A SOMEWHAT TOUGH TIME
IN A NW FLOW REGIME...ALTHOUGH WITH THE LOSS OF DAYTIME HEATING...
FEEL THE MAJORITY OF THESE TSTMS SHOULD BEGIN TO DIMINISH AS THEY
APPROACH NRN AL. CERTAINLY THOUGH CAN NOT RULE OUT SOME OF THIS
ACTIVITY CROSSING INTO SCNTRL TN WHERE A SVR TSTM WATCH REMAINS IN
EFFECT UNTIL 11 PM. WILL GO AHEAD AND RAISE SKY COVER ACROSS THE
ENTIRE AREA TO ACCOUNT FOR THE ONCOMING MCS...AND RAISE POPS TO
LIKELY ACROSS THE THREE SCNTRL TN COUNTIES FOR THE REMAINDER OF THIS
EVENING. UPDATED GRIDS AND ZONES OUT SHORTLY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 4, 10:00 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 PM CDT TUE AUG 4 2009

ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1100 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE
OVERNIGHT HOURS. SOME OF THE STORMS COULD BE STRONG IN NATURE WITH
THE POTENTIAL FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL...MAINLY
FOR AREAS EAST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SEVERAL UPPER LEVEL DISTURBANCES WILL KEEP THE CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA ON WEDNESDAY AND THURSDAY...WITH
STRONG GUSTY WINDS AND HEAVY RAIN POSSIBLE IN THE STRONGER STORMS.

HIGH PRESSURE WILL BUILD ACROSS THE AREA THIS WEEKEND WITH
TEMPERATURES IN THE MID 90S AND HEAT INDICES AROUND 100 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 8:59 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
959 PM CDT TUE AUG 4 2009

ALZ001-005-006-009-TNZ076-096-097-050345-
FRANKLIN-JACKSON-LAUDERDALE-LIMESTONE-LINCOLN-MADISON-MOORE-
959 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...JACKSON...LAUDERDALE...
LIMESTONE...LINCOLN...MADISON AND MOORE COUNTIES UNTIL 1045 PM CDT...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHELBYVILLE...TO 12
MILES EAST OF PULASKI...TO 12 MILES SOUTH OF LAWRENCEBURG...AND 14
MILES NORTHWEST OF FLORENCE...MOVING SOUTHEAST AT 35 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAYETTEVILLE...
  LYNCHBURG...
  LEXINGTON...
  ATHENS...
  NEW MARKET...AND WINCHESTER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR MIDDLE TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Aug 4, 9:45 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 PM CDT TUE AUG 4 2009

ALZ005>009-TNZ076-096-097-050430-
FRANKLIN-JACKSON-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1045 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...JACKSON...LIMESTONE...
LINCOLN...MADISON...MARSHALL...MOORE AND MORGAN COUNTIES UNTIL 1130
PM CDT...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
MANCHESTER...TO 11 MILES SOUTHWEST OF FAYETTEVILLE...AND 15 MILES
NORTHWEST OF ATHENS...MOVING SOUTHEAST AROUND 35 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS...
  HUNTSVILLE...
  DECATUR...
  SCOTTSBORO...AND
  UNION GROVE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Aug 4, 10:30 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 PM CDT TUE AUG 4 2009

ALZ006-008-009-TNZ097-050500-
FRANKLIN-JACKSON-MADISON-MARSHALL-
1130 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...JACKSON...MADISON AND
MARSHALL COUNTIES UNTIL MIDNIGHT CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF JASPER TENNESSEE...TO 14 MILES NORTH OF SCOTTSBORO...TO MOORES
MILL AND JUST NORTH OF MADISON...MOVING SOUTHEAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARVEST...HUNTSVILLE...HAMPTON COVE.
  TRENTON...SCOTTSBORO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Madison

When
August 4, 11:55 PM CST to August 5, 12:05 AM CST
Where
Madison County, 0.48 mi NE of Hazel Green
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.935, -86.575

Lightning struck a communications tower resulting in a power surge which sparked a fire at a residence on Lowe Drive in Hazel Green. Information on the extent of the fire and damages are not known.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177585.